Alert archive / Tennessee / Tornado Warnings in 2004

Tornado Warning 11, NWS Huntsville, AL

July 14, 2004Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Jul 14, 2004, 2:29 PM CDT for Franklin County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 2:29 PM CDT (19:29 UTC)
Expired
Jul 14, 2004, 3:00 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 28 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:48 PM CDTTSTM WND DMGWinchester, TNWIND DAMAGE SCATTERED ACROSS THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 141929
TORHUN
TNC051-142000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 300 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A DEVELOPING TORNADO 3 MILES WEST OF WINCHESTER...MOVING SOUTHEAST 
  AT 20 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  ESTILL SPRINGS.
  WINCHESTER.
  COWAN.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3533 8613 3520 8628 3494 8598 3510 8580

$$ 

RSB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jul 14, 10:45 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 10:45 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT WED JUL 14 2004

.UPDATE...
LOOKS LIKE MORE HOT AND RATHER HUMID CONDITIONS CAN BE EXPECTED AGAIN
THIS AFTERNOON. AFTER A MORE PLEASANT START...AREA DEWPOINTS HAVE
RECOVERED BACK INTO THE 70S MOST PLACES...AFTER LAST NIGHTS T-STORM
AND WIND EVENT. A RANGE OF DEWPOINTS FROM MID 70S NW ALABAMA...TO
UPPER 60S NE. VISIBLE SATELLITE ANIMATION AND 15Z OBSERVATIONS
INDICATED CLOUDS ASSOCIATED WITH THE NEXT COLD FRONT EXTENDING FROM
THE SHENANDOAH VALLEY OF VIRGINIA...TO THE CENTRAL KY/TN BORDER AND
CENTRAL MISSOURI. 15Z LAPS CAPES RANGED FROM AROUND 700 J/KG EAST...
TO OVER 3000 J/KG WEST.

ON-GOING FORECASTS FROM THE NIGHT WATCH ARE ON TRACK. WILL BE SENDING
OUT UPDATED TEMPORAL WORDING IN TEXT ZONES SOON. HEAT INDICES WILL
BE A PROBLEM THIS AFTERNOON...ESPECIALLY WEST RANGING FROM 105-110
AND UP TO 105 CENTRAL AND EAST AREAS.

WITH THIS INCREASED INSTABILITY AND THE ARRIVING COLD FRONT...WE CAN
EXPECT ANOTHER BOUT OF STRONG TO SEVERE THUNDERSTORMS ARE NOT OUT OF
THE QUESTION. NEW MODEL OUTPUT SUGGESTS THE NEXT BATCH OF STORMS WILL
BEGIN DURING THE MID TO LATE AFTERNOON HOURS...AND LAST THROUGH THE
EVENING. PRIMARY RISKS ARE DAMAGING WINDS GREATER THAN 60 MPH AND
HAIL.

THANKS JAN FOR HELP THIS MORNING.  RSB

&&

.PREV DISCUSSION...
FOCUS THIS MORNING IS ON THE FIRST 12-24 HOURS...AND WILL HAVE
SEVERAL FACTORS COMING INTO PLAY FOR A RATHER CHALLENGING SHORT TERM
FCST. COLD FRONT WILL PLUNGE SWD DURING THE DAY...GOING FROM NRN MO
NOW TO NEAR THE KY-TN BORDER BY 18Z...TO NEAR THE HUN FCST AREA BY
00Z THU. FRONT WILL HIT THE BRAKES AS IT MOVES THRU OUR AREA...AS
MAIN UPPER TROF AXIS SHIFTS EWD. AHEAD OF THE FRONT TEMPS WILL
SKYROCKET PENDING TSTM DEVELOPMENT...AND BASED ON 850 TEMPS...FEEL
SOME AREAS MAY GET INTO THE UPPER 90S. NOW-SOGGY GROUND COULD PUT A
DAMPER ON THIS...SO MAY TRIM TEMPS BACK A DEGREE OR SO MAINLY EAST
OF I-65. STILL PLAN TO HEADLINE HIGH HEAT INDICES IN THE ZONES...AS
WE EXPECT DEWPTS TO REBOUND THIS MORNING.

ALL THIS CONTRIBUTES TO A RATHER UNUSUAL SETUP FOR JULY. MODEL
SOUNDINGS ARE VERY VERY MOIST AND UNSTABLE (CAPES 3-4000 J/KG AND
LIS IN THE NEGATIVE DOUBLE DIGITS AT TIMES...PWS NEAR 2 INCHES)
AND DRY AIR ENTERS THE PICTURE ALOFT...SHOWING SOME SIGNS OF A
LOADED GUN TYPE SETUP. BEST FORCING WILL NOT BE UNTIL THE
AFTN...BUT LEFTOVER OUTFLOW BOUNDARIES COUPLED WITH SUCH UNSTABLE
AIR MAY NOT NEED MUCH HELP TO GET CONVECTION STARTED. WITH A FRONT
APPROACHING...MID AND UPR LVL JET STREAKS...AND THE UNSTABLE
ENVIRONMENT...DEFINITELY THINK HIGHER POPS ARE WARRANTED. AFTER
DISCUSSION WITH SURROUNDING OFFICES...CURRENT THINKING IS TO GO
40/SCTD FOR POPS TODAY...AND BLEED OVER INTO TONIGHT AS THE FRONT
MAY TAKE ITS SWEET TIME COMING THROUGH THE AREA...LINGERING PAST
00Z. PLAN TO HIT SVR POTENTIAL IN THE HWO...AND POSSIBLY IN THE
ZONES AS WELL.

FORTUNATELY...REMAINDER OF THE PD LOOKS RATHER QUIET AFTER THE
FROPA...ALTHOUGH GIVEN THE WAY JULY HAS GONE SO FAR...NW FLOW MAY
STILL MAKE FOR A FEW SURPRISES HERE AND THERE. BEYOND THAT...DIDNT
DO MUCH WITH THE EXTENDED GIVEN MORE PRESSING CONCERNS IN THE SHORT
TERM.

THANKS FOR GOOD CHAT THIS MORNING BMX.               BCC/27

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

RSB
Hazardous weather outlook, Jul 14, 1:00 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-151000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING
FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND
UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE
BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE
BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE
REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60
MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS.

ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE
TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE
TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT
INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY
AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS
DRY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED BY THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, Jul 14, 12:00 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-142200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1200 PM CDT WED JUL 14 2004

...HEAT INDICES 105 TO 110 ACROSS THE TENNESSEE VALLEY FOR THIS
AFTERNOON...

...A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A VERY HUMID AIRMASS IN PLACE ACROSS THE AREA...COMBINED WITH
TEMPERATURES IN THE LOW TO MID 90S...WILL PRODUCE VERY HIGH HEAT
INDICES THIS AFTERNOON. THE MOST UNCOMFORTABLE WEATHER WILL AFFECT
NORTHWEST ALABAMA...WITH AFTERNOON TEMPERATURES MAY FEEL MORE LIKE
110 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL RANGE FROM 105 TO
110 ACROSS THE REST OF THE AREA.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO TAKE APPROPRIATE
PRECAUTIONS TO DEAL WITH THE HOT AND HUMID WEATHER. WHEN OUTDOORS...
AVOID PROLONGED PERIODS OF EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.
TAKE FREQUENT REST BREAKS AND DRINK PLENTY OF NON-ALCOHOLIC
BEVERAGES.

ALSO...A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY. AS THIS
FRONT MOVES SOUTH...IT WILL INTERACT WITH THE UNSTABLE AIR ACROSS THE
AREA. THIS WILL PRODUCE CONDITIONS FAVORABLE FOR THUNDERSTORM
DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE...
CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MPH...AND
POSSIBLY SOME LARGE HAIL. THE BEST TIME FOR STRONGER STORMS WILL BE
FROM THE MIDDLE AFTERNOON...THROUGH THE MIDDLE EVENING HOURS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT...
BRINGING AN END TO THE THUNDERSTORM ACTIVITY. SLIGHTLY DRIER AIR WILL
ALSO FILTER IN BEHIND THE FRONT...MAKING FOR MORE COMFORTABLE
CONDITIONS FOR THURSDAY AND FRIDAY.

FOR POTENTIAL SEVERE WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION.

RSB
Local storm report, Jul 14, 2:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LYNCHBURG               35.28N 86.36W
07/14/2004  1.00 INCH        MOORE              TN   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED IN LYNCHBURG

&&

HA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:54 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore51 min
Jul 13, 10:43 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln17 min
Jul 14, 1:49 PM CDTSevere Thunderstorm WarningHUNFranklin, Moore41 min
Jul 14, 2:24 PM CDTSevere Thunderstorm WarningHUNLincoln51 min
Jul 14, 2:41 PM CDTSevere Thunderstorm WarningHUNMoore34 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningHUNFranklin43 min
Jul 14, 3:14 PM CDTSevere Thunderstorm WarningHUNLincoln31 min
Jul 14, 3:45 PM CDTSevere Thunderstorm WarningHUNFranklin45 min

Nearby

Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.